Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Acetaminophen given with vaccines can reduce their efficacy

October 15, 2009 |  4:22 pm

Giving acetaminophen -- best known by the brand-name Tylenol -- to infants along with vaccines to prevent fevers from developing reduces the effectiveness of the vaccines, perhaps because a fever is an essential part of the development of an immune response, Czech researchers reported today in the journal Lancet. Fevers are a common side effect of vaccination, and some physicians routinely give their patients acetaminophen along with the vaccine in an effort to prevent them.

A team led by Dr. Roman Prymula of the University of Defense in Hradec Králové studied 459 healthy infants, nine to 16 weeks old. Half received acetaminophen -- known in Europe as paracetamol -- along with the vaccination for normal childhood diseases and half did not. The anti-inflammatory drug provided some protection against fever, with 66% of those not receiving it developing elevated temperatures, compared to 42% of those who did. Similar results were obtained when the children later received a booster shot.

But those who received acetaminophen also had significantly lower levels of protective antibodies against the targets of the vaccination.

Giving the drug after the vaccination when a fever had already developed had no effect on protective antibody levels.

But even in the children who received acetaminophen, more than 90% developed protective antibodies, so the overall risk is small, Dr. Robert Chen of the Centers for Disease Control and Prevention and colleagues wrote in an editorial accompanying the report. Nonetheless, prudence would suggest that the drug not be given prophylactically, but saved for use only when a fever actually occurs.

-- Thomas H. Maugh II

Comments 

Advertisement










Video